×

zbMATH — the first resource for mathematics

The homotopy type of the cobordism category. (English) Zbl 1221.57039
The authors study the homotopy type of embedded cobordism categories. These categories were introduced by G. Segal in order to study topological field theories. The main result identifies the homotopy type of the classifying space of the embedded \(d\)-dimensional cobordism category for all \(d\) together with a Thom spectrum. The proof is based upon a careful study of spaces of manifolds and a fantastic generalization of the Thom-Pontryagin collapse map. For \(d=2\), their results lead to a new proof of the generalized Mumford conjecture.

MSC:
57R90 Other types of cobordism
55P15 Classification of homotopy type
57R75 \(\mathrm{O}\)- and \(\mathrm{SO}\)-cobordism
55P47 Infinite loop spaces
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bauer, T., An infinite loop space structure on the nerve of spin bordism categories. Q. J. Math., 55 (2004), 117–133. · Zbl 1055.55011
[2] Bröcker, T. & Jänich, K., Introduction to Differential Topology. Cambridge University Press, Cambridge, 1982. · Zbl 0486.57001
[3] Cohen, R. & Madsen, I., Surfaces in a background space and the homology of mapping class groups. Preprint, 2006. arXiv:math/0601750v4 [math.GT] . · Zbl 1210.57029
[4] Galatius, S., Mod 2 homology of the stable spin mapping class group. Math. Ann., 334 (2006), 439–455. · Zbl 1102.55005
[5] Harer, J. L., Stability of the homology of the mapping class groups of orientable surfaces. Ann. of Math., 121 (1985), 215–249. · Zbl 0579.57005
[6] – Stability of the homology of the moduli spaces of Riemann surfaces with spin structure. Math. Ann., 287 (1990), 323–334. · Zbl 0715.57004
[7] Ivanov, N.V., Stabilization of the homology of Teichmüller modular groups. Algebra i Analiz, 1:3 (1989), 110–126 (Russian); English translation in Leningrad Math J., 1 (1990), 675–691.
[8] Kriegl, A. & Michor, P.W., The Convenient Setting of Global Analysis. Mathematical Surveys and Monographs, 53. Amer. Math. Soc., Providence, RI, 1997. · Zbl 0889.58001
[9] Madsen, I. & Tillmann, U., The stable mapping class group and \( Q\left( {\mathbb{C}P^{\infty } } \right) \) . Invent. Math., 145 (2001), 509–544. · Zbl 1050.55007
[10] Madsen, I. & Weiss, M., The stable moduli space of Riemann surfaces: Mumford’s conjecture. Ann. of Math., 165 (2007), 843–941. · Zbl 1156.14021
[11] McDuff, D. & Segal, G., Homology fibrations and the ”group-completion” theorem. Invent. Math., 31 (1975/76), 279–284. · Zbl 0312.55021
[12] Milnor, J.W., The geometric realization of a semi-simplicial complex. Ann. of Math., 65 (1957), 357–362. · Zbl 0078.36602
[13] Milnor, J.W. & Stasheff, J. D., Characteristic Classes. Annals of Mathematics Studies, 76. Princeton University Press, Princeton, NJ, 1974. · Zbl 0298.57008
[14] Phillips, A., Submersions of open manifolds. Topology, 6 (1967), 171–206. · Zbl 0204.23701
[15] Segal, G., Classifying spaces and spectral sequences. Inst. Hautes Études Sci. Publ. Math., 34 (1968), 105–112. · Zbl 0199.26404
[16] – The definition of conformal field theory, in Topology, Geometry and Quantum Field Theory, London Math. Soc. Lecture Note Ser., 308, pp. 421–577. Cambridge Univ. Press, Cambridge, 2004. · Zbl 1076.19001
[17] Steenrod, N., The Topology of Fibre Bundles. Princeton Landmarks in Mathematics. Princeton University Press, Princeton, NJ, 1951. · Zbl 0054.07103
[18] Tillmann, U., On the homotopy of the stable mapping class group. Invent. Math., 130 (1997), 257–275. · Zbl 0891.55019
[19] Wahl, N., Homological stability for the mapping class groups of non-orientable surfaces. Invent. Math., 171 (2008), 389–424. · Zbl 1140.55007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.